Aa
Aa
A
A
A
Close
Avatar universal

Chemo regime for stage III OVCA

Hello Dr. Goodman,
I have been trying hard so many times to post a question in this forum for your valuable suggesstions.
My mom(age 57) has diagnosed with right sided ovarian tumour, measuring 12 cms with a part of fallopian tube. She has undrgone hysterectomy(14.05.08) of her Uterus with left & right ovary, tube and cervix (showing a small pollyp). Two small embedded pieces of tissue from Omentum has also bn sent as specimen. Drs have drained out a small fluid accumulation of puss and blood like substance at the time of operation. In the post op case again a small accumulation of fluid has been revealed in CT scan.Her Histopathology report says :
"Sections from the right sided ovarian tumour show moderately differentiated Endometrioid Adenocarcenoma.Extensive areas of necrosis are present. Body of uterus shows endometrium with proliferative glands. Some of the glands are cystically dilated.The myometrium is unremarkable. The omental tissue shows focal areas poliferation of mesothelial tissue, It doesn’t show metastasis."

She has been prescribed to give 6 cycles of chemotherapy after every 3weeks starting from 29.05.08 onwards.

Today she had undergone her Palcitaxel of 4th chemo. 2morrow they will provide CARBOPLATIN(All are given via IV).Although drs are expected to provide their best treatment but we are a bit astonished when we found that the Dose of CARBOPLATIN has raised to 1000mg in this cycle.

They hv sticked to PALCITAXEL as 280mg always.
Carboplatin concequetive doses are: 533mg   ,  518mg   ,  600mg n now 1000mg.
What is your opinion regarding this regime so far followed.I am providing her height and weight.its 5'2" and 60kgs respectively. Previously she had 58kgs weight, is that the reason or there is some other reason? Last time her WBC count was7600 per cmm but now its reduced to 3300.Creatinin is now 0.4mg/dl.In case if you feel this is not the proper place for her to get a good treatment can we move her to some other nursing home?
6 Responses
Sort by: Helpful Oldest Newest
242604 tn?1328121225
MEDICAL PROFESSIONAL
Hi There,
Thank you for your complete information.

Your mother has a type of ovarian cancer called epithelial ovarian cancer.
Within this type, there are 6 main cell subtypes by the way the cancer cells look under the microscope:
-serous
-mucinous
-endometrioid
-clear cell
-transitional cell
-undifferentiated

in addition to cell type, grade is an important factor:
well differentiated or grade one
moderately differentiated or grade two
poorly differentiated or grade 3

other important factors for concern of recurrence include stage, age , performance status

For your mother:
she is young -age 57
she has a grade 2 endometrioid cancer
we do not know the stage because no lymph nodes were sampled but I take it that no other obvious cancer was seen
I do not know her performance status and wonder why she is i a nursing home. Is she too ill to take care of herself?

6 cycles of carboplatin and taxol is standard when the stage is not known or if the stage is greater than stage one but her grade and cell type and age put her in a better risk group in terms of going and staying in remission.

The doses of carboplatin range from AUC 4 to AUC 7 (That is a calculation based on the creatinine and age called area under the curve)

so I went to this website to calculate her dose:
http://www.*****************/calc/carboplatinauc.htm

The formula  would not let me use creat 0.4 because that is too low so I used the lowest creat value of 0.59


for AUC 4  carboplatin dosage = 540 mg
for AUC 5  carboplatin dosage = 675 mg
for AUC 6  carboplatin dosage = 810 mg
for AUC 7  carboplatin dosage = 945 mg

I suspect that they are calculating her dosage based on a creat of 0.4
Creatinine is a protein byproduct that is excreted in the urine and is an indirect measure of kidney function.

A creat of 0.4  is abnormally low and probably reflects malnutrition.  I suspect based on her previous doses that she is getting an AUC of 4 or 5

I completely agree with your concern. 1000mg is too high a dose.It is do-able but will be very toxic to her bone marrow. You should talk with her doctor about this. I would reccoemdn a lower dose and also a nutritional assessment.

please let us know what happens
take care
Helpful - 2
Avatar universal
Hello dr,
An update to my previous post. My mom is still not able to recover and her WBC count including platelet is still low. Drs now are saying her bone marrow has got affected tremendously.She has been admitted on 19th as I hv mentioned in my previous post and thereafter was treated for very low counts for wbc , hmglbn, platelets and electrolytes in her blood.
Today although her wbc has raised to nearly 2000. drs.are indefinite about releasing her now. For that we should wait minimum 2-3 days they said, which means she wd get released on 29th.But still If we take an extra week off then also is it possible for her to recover fully within 7 days so that she can take the next dose??
Secondly if her bone marrow is damaged in this way how she will cope up with next one,
We are feeling very helpless and confused.Could you pls suggest nearly how much of chemo dose will be good for her?? Or doctors should use some second line of treatment,

eager to know your reply,
P.Ghosh

Helpful - 0
242604 tn?1328121225
MEDICAL PROFESSIONAL
Hi There,

It does seem like her drop in blood counts is directly related to the chemotherapy. I would recommend reducing the dose .  Taking an extra week off before chemo this time makes sense as well.
Thank you for the follow up.Please keep in touch
best wishes
Helpful - 0
Avatar universal
Hello Dr. Goodman,
thank you for your wonderful suggesstions. I apologize indeed if I meant it wrong, she isn't at nursing home for such a long stay,generally she is released after waiting for 24hrs after her each chemo. But this time it was worser. After getting chemo on 10th and 11th in the next day she had again vomitted and and had little fever so was kept in nursing home.After getting released her performance status was ok in the sense that she had the same loss of epitite and nausea tendency which usually persists for her after each chemo and goes within 2-3 days. But this time it was not what we thought and she came up with extreme nausea(which stopped her completely from taking water'),tremedous weakness, a bowel pain(drs are telling that is because of an infection because all the reports are normal) and gastric problem with that. She had high temperature also on17th and 18th.
Yesterday she was again admitted to hospital . Her blood report immediately after the cycle was:
WBC-  3200/cmm , Haemoglobin- 9.4gm% , Platelet Count- 2.2lakhs cmm.
Which within 3 days has fallen down to  WBC-  900 , Haemoglobin- 7.
She has bn given an injection for WBC count and will be given blood also.

Is this the effect of pushing high dose and as you have told is it stopping bone marow from proper functioning?
We are afraid whether she will be able to take her dose for the 5th cycle. Is it possible
to wait 1week more before the stipulated date for 5th?
Is there any possibility that they wd increase the dose again, if yes what shd be the proper step for us
We are very concerned and will wait for your kind reply
Helpful - 0
242604 tn?1328121225
MEDICAL PROFESSIONAL
Hi There,
the decision to change a chemotherapy regimen will depend on two things:
-is it working to reduce the cancer?
-are the side effects intolerable?

You should ask her doctors about the first question. I believe her dose was high enough to suppress her bone marrow. Most doctors would reduce the dose by 20% in this setting. Another option is to add a growth factor such as filgrastim (neupogen) which will keep her white count up after chemotherapy.
best wishes
Helpful - 0
Avatar universal
Hello Dr.,
unfortunately our mom is no more with us. She has left us on 28th August at 12:15 a.m. Drs.were not able to find out what actually caused it but after 7 daysof 4th chemo(which was a high dose) she got a severe bone marrow depression and drs said that she has to be given blood. Within 2 days after that she got septicemia.
At this moment I want a sugesstion from you.Is it necessary to make a gene test for we both sisters, I dont know anything about this test. Shall we discuss it with an oncologist,
pls advise.

Thanks with Regards,
Ghosh


Helpful - 0

You are reading content posted in the Ovarian Cancer Forum

Popular Resources
Learn how to spot the warning signs of this “silent killer.”
Diet and digestion have more to do with cancer prevention than you may realize
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.